Consultation tomorrow - advice please!

Hello Ladies,

I have just completed 6 months on Zoladex injections which was a challenge in the summer. Glad to be off of them. I was wondering if there was anyone though that has done this too, as I have been off them for a month now, have put on weight and in the morning until about 2pm feel really sick and tired. I am sure it's just my hormones getting back to normal. I have gone back onto the pill so it may be messing my system around a bit! Just not very pleasant when I am at work. I am off to the hospital tomorrow, and need to find out what the next step is. The zoladex worked so it is clear I have endo. I had a lap last May, endo was lasered, but the specialist seems to think that some has remained.

Is the next step to have another lap? Please let me know!

Thanks

Hannah

1 Reply

oldestnewest
  • It's up to you if you want to go for a lap or stop the periods by hormone methods - like the pill back to back, or Depo- Provera 3 monthly injections or mirena coil which lasts up to 5 years, the smaller Skyla coil for 3 years, or arm implants 3 years.

    Surgery is the only way to remove existing endo, and the hope is that in doing so the pains will be gone, but there are risks with multiple surgery from scarring and adhesions which in themselves can cause pains that won't respond to period stopping drugs.

    If this is only your 2nd gyna op then it might be worth doing,but if you have others before the endo ones then it's worth considering other options.

    I had a big op - there is still endo there, but with mirena stopping my periods and period cramps and PMT etc the existing endo is much easier to live with, probably less active than it would be otherwise too.

    I'm not in any hurry for a new op.. Mine was 3 yeas ago. I know for sure I need one in about 2 years time to remove and replace the mirena, so I am trying to put up with everything till then, hopefully getting a lot done in one sesson rather than two.

    There's a cervical polyp needing to come out, a cyst on the right ovary which I am kind of praying bursts at some point and vanishes (but that is wishful thinking.) and biggest of all probs is the bowel endo which I ought to get removed as that is really the only remaining endo issue that I am noticing and acutely aware of.

    It is a big time commitment too whenever you have endo surgery in terms of recovery afterwards and not always convenient to everything else going on in life. Sometimes it is more pressingly urgent than others.

    So really it's your call, do you think knowing this is endo, that you would rather try and manage the situation with period stoppers and see how you get on, or would you rather get the op done first?

    Either way - do wait till you are ovulating again before you have surgery so that any dormant endo from the zoladex is alive and active again and easier to spot in surgery.

    When dormant for a long time it can be very hard for a surgeon to identify unless they really are expert endo surgeons.

    The average time for ovulation to restart is around 5 months after stopping the zoladex - half will be quicker and half of women take longer than that.

    Zoladex traces remain in the body for up to 4 months after the last implant went it, and zoladex renders the pill ineffective as a contraception, so if you are still under the 4 months since the last implant then no point taking the pill as a contraceptive. It won't work yet or will be unreliable at best.

    Still use condoms or diaphragm barriers as contraception till the drug is out of the body to avoid falling pregnant when still carrying around the drug traces in your body if you are sexually active.

    Once you are ovulating and having periods again after stopping the zoladex, then the pill can be used as a periods controller but it still may not be fully effective as a contraceptive till you are past the 4 month stage.

    It sounds like it is still early days if you say your summer was wrecked by zoldex, in which case you are probably still in the transition stage of the hormone production getting back to work. Some hormones will get back in to production quicker than others do, depending on how your body prioritises its needs.

    Many of my side effects eased off a lot in the 1st month, but not all.

    And 3 years later the short term memory loss issue is still not recovered. Different side effects can linger on in different patients and some never recover fully to how their bodies worked before taking the drug. At this point it is too soon to say, and unless you know for sure you are ovulating again (because you feel it or from hormone tests and a regular period cycle) then I would recommend delaying the next op- simply so that the surgeon does have a much better chance of spotting those rogue remaining endo lesions and cutting them out once they are active again.

    You can take time off work as often as you need to when on chemo - just tell your employer that you have undergone chemo and struggling with side effects of the treatment and need time off. It might be the odd day or two or longer, but you cannot be disciplined or penalised for needing time off when on chemo. Under the Equality Act 2010 a cancer patient on the same drug would not be refused time off and the same applies to you on the same drug, even though you don't have cancer. The side effects are the same.

    Even if you have not needed time off before now while on zoladex, the drug is still in your body and if you now feel the need to take time off then do so.

    If you employer kicks off - imagine what the press would say if word got out that they disciplined a staff member for taking sick days due to chemo. Just dropping a hint that you wouldn't hesitate to go to the papers should solve that problem if they make an issue out of it.

    They probably already have staff welfare guidelines for chemo - so ask what their policy is. My guess is that most employers wouldn't have an issue with you needing the odd day or two off when you feel particularly unwell, or if you need to go home early because of feeling unwell.

    Hope you're recovery is swift and you get back to the real you asap. It's sure not a nice experience going through zoladex.

You may also like...